Utah, 2003Avalanche in Utah, December 26, 2003
December 26, 2003 · NWS SLC · 1 event in 1 county or zone
1 avalanche, as filed by the National Weather Service.
- Deaths
- 3
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Dec 26, 11:45 AM MST, 3 hours 15 minutes earlier.
Area forecast discussion, Dec 26, 11:45 AM MST, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1145 AM MST FRI DEC 26 2003
.SYNOPSIS...A MAJOR PACIFIC STORM WILL MOVE ACROSS THE AREA
TODAY AND TONIGHT. A COLD AND SOMEWHAT MOIST NORTHWEST FLOW
WILL CONTINUE OVER THE WEEKEND.
&&
.DISCUSSION...MAJOR STORM IN PROGRESS ACROSS THE NORTH. HAVE BUMPED
UP THE SNOW AMOUNTS IN MANY NORTHERN UTAH AND SOUTHERN IDAHO ZONES
FOR TODAY AND HAVE EXTENDED THE HEAVY SNOW WARNING THROUGH TONIGHT
MANY PLACES. GOOD DIFFERENTIAL ADVECTION BETWEEN 700-500MB RIGHT
THROUGH MIDNIGHT. ALSO TEMPERATURES CONTINUE TO COOL AT 500MB
THROUGH TONIGHT AND THE FLOW AT 700MB IS NORTHWEST AT 20-30 KTS AND
COOLING TO -17C BY MORNING. LAKE EFFECT WILL TURN ON THIS EVENING
AND BLAST AREAS SOUTHEAST OF THE GREAT SALT LAKE WITH HEAVY SNOW
RIGHT THROUGH THE NIGHT. AM CONCERNED THAT THE 20-30 INCH STORM
TOTAL IS NOT ENOUGH IN SOME BENCH LOCATIONS. HAVE HAD RECENT REPORTS
OF 15-18 INCHES ALREADY ON SOME BENCHES.
THE HEAVY SNOW IS WINDING DOWN OVER EASTERN SECTIONS THIS MORNING
BUT HEAVY SNOW SHOWERS LIKELY TO REDEVELOP FOR A TIME THIS AFTERNOON
AS THE 700MB TROUGH MOVES THROUGH...SO HAVE LEFT WARNINGS RIDE THERE
FOR TODAY.
FARTHER SOUTH LOOKS LIKE THE ADVISORY JUST WORK OUT JUST FINE
ALTHOUGH SOME AREAS MAY NOT SEE THAT MUCH.
THE WIND ADVISORY WILL BE ALLOWED TO EXPIRE OVER THE SOUTH CENTRAL
ZONES AS WINDS ALOFT WILL BEGIN TO SLACKEN THIS AFTERNOON AND THE
SURFACE GRADIENT WEAKENS AS WELL.
COMPUTER PROBLEMS CONTINUE WITH SURFACE OBS NOT COMING IN...SO
SPOTTER REPORTS HAVE BEEN VERY HELPFUL. THANKS.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...HEAVY SNOW WARNINGS AND ADVISORIES IN EFFECT...SEE SLCWSWSLC.
ID...HEAVY SNOW WARNING IN EFFECT...SEE SLCWSWSLC.
WY...HEAVY SNOW WARNING IN EFFECT...SEE SLCWSWSLC.
&&
STRUTHWOLF
Hazardous weather outlook, Dec 26, 7:15 AM MST, 7 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
715 AM MST FRI DEC 26 2003
IDZ024-025-UTZ001>012-014>018-WYZ021-271400-
CACHE VALLEY/IDAHO PORTION-CACHE VALLEY/UTAH PORTION-CASTLE COUNTRY-
CENTRAL AND SOUTHWEST MOUNTAINS-GREAT SALT LAKE DESERT AND MOUNTAINS-
HENRY MOUNTAINS-NORTHERN WASATCH FRONT-SALT LAKE AND TOOELE VALLEYS-
SANPETE/SEVIER VALLEYS-SOUTHERN WASATCH FRONT-SOUTHWEST UTAH-
SOUTHWEST WYOMING-WASATCH MOUNTAIN VALLEYS-WASATCH MOUNTAINS I-
80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WASATCH MOUNTAINS/IDAHO PORTION-WASATCH PLATEAU/BOOK CLIFFS-
WEST CENTRAL UTAH-WESTERN UINTA BASIN-WESTERN UINTA MOUNTAINS-
715 AM MST FRI DEC 26 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MOST OF NORTHERN AND WESTERN
UTAH AND FOR EXTREME SOUTHEAST IDAHO AND EXTREME SOUTHWEST WYOMING.
.DAY ONE... TODAY
SIGNIFICANT SNOWFALL IS EXPECTED TODAY OVER MUCH OF NORTHERN AND
WESTERN UTAH AS WELL AS EXTREME SOUTHEAST IDAHO AND EXTREME SOUTHWEST
WYOMING. SEE THE LATEST WINTER WEATHER STATEMENT...SLCWSWSLC...FOR
DETAILS.
.DAYS TWO THROUGH SEVEN... SATURDAY THROUGH NEW YEARS DAY
ANOTHER HEAVY SNOW EVENT WILL BE OVER THE AREA MONDAY THROUGH
WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
UTZ013-019>021-271400-
GLEN CANYON RECREATION AREA/LAKE POWELL-SAN RAFAEL SWELL-
SOUTH CENTRAL UTAH-UTAHS DIXIE AND ZION NATIONAL PARK-
715 AM MST FRI DEC 26 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN AND EXTREME
SOUTHERN UTAH.
.DAY ONE... TODAY
SIGNIFICANT SNOWFALL WILL OCCUR OVER THE NORTHEAST UTAH VALLEYS.
STRONG WINDS ARE EXPECTED OVER SOUTHEASTERN UTAH. SEE THE LATEST
WINTER WEATHER AND NON-PRECIPITATION STATEMENTS. SLCWSWSLC AND
SLCNPWSLC.
.DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY
THE NEXT STORM WILL BRING SIGNIFICANT SNOW TO MAINLY THE
HIGHER ELEVATIONS OF THIS AREA STARTING MONDAY AND CONTINUING
INTO WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Avalanche, W Summit T Nw/Se Salt Lake/Wasatch X Sc/E Utah/P X E Juab/X Nw San Pete
- When
- December 26, 3:00 PM MST to 4:00 PM MST
- Where
- W Summit T Nw/Se Salt Lake/Wasatch X Sc/E Utah/P X E Juab/X Nw San Pete forecast zone
- Deaths
- 3 direct, 0 indirect
- Reported by
- BROADCAST MEDIA
Three snowboarders were killed as a large avalanche swept down the mountain near the Aspen Grove area around Sundance. There were a total of 14 people in the path of the avalanche, but the rest of the skiers and snowboarders were only partially buried and managed to dig themselves out unscathed.
- Avalanche
- A mass of snow sliding down a mountainside that caused a death, an injury or damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Blizzard in Montana, December 26 to 28, 20032 injured · 16 events
- Winter Storm in Vermont, December 26, 2003$30,000 · 6 events
- Blizzard in Montana, December 26 to 28, 200318 events
- Winter Storm in Montana, December 26 to 27, 20038 events
- Winter Storm in North Dakota, December 26 to 27, 20038 events
- Winter Storm in North Dakota, December 26 to 28, 20035 events
- High Wind in Arizona, December 26, 200358 kt wind · 2 events
- Flooding in Connecticut, December 26 to 29, 20032 events
- Blizzard in Alaska, December 26, 20032 events
- Blizzard in Alaska, December 26 to 27, 20031 event
- Blizzard in Wyoming, December 26 to 28, 20031 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5327460.